Lightning, Washington
- When
- August 25, 5:23 PM CST
- Where
- Washington County, Richfield
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 43.250, -88.200
Lightning struck a home's chimney and started a fire in the attic and roof area.
Scattered thunderstorms along and ahead of a cold front passing through the Wisconsin area resulted in at least one lightning stirke with damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered thunderstorms along and ahead of a cold front passing through the Wisconsin area resulted in at least one lightning stirke with damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 25, 2:48 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 348 PM CDT TUE AUG 25 2009 .FORECAST FOCUS ON COLD FRONT SAGGING SOUTH AND STALLING OVER NORTHERN ILLINOIS BY WEDNESDAY...THEN ON CUT OFF LOW AND COLD TEMPERATURES FOR LATE IN THE WEEKEND. .SYNOPSIS...AT 20Z...A COLD FRONT WAS LOCATED FROM MARQUETTE MICHIGAN...SOUTHWEST TO LA CROSSE AND DES MOINES IOWA. THIS FRONT HAS BEEN RATHER SLOW TO PUSH SOUTHEAST THIS AFTERNOON DUE TO WEAK CAA BEHIND IT. BAND OF CLOUDINESS GRADUALLY OVERSPREAD SOUTHERN WISCONSIN TODAY WITH SHOWER AND THUNDERSTORM ACTIVITY CONFINED MAINLY ALONG AND JUST AHEAD OF THE FRONT. HIGHS REACHED THE LOWER 80S IN THE SOUTHEAST CWA...WHICH WON/T BE SEEN AGAIN FOR AT LEAST THE NEXT 7 DAYS. .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. SHOWERS AND THUNDERSTORMS CONTINUE TO TRACK EASTWARD SLOWLY INTO THE CWA AHEAD OF THE COLD FRONT. CONVERGENCE ALONG THIS FRONT IS NOT THAT IMPRESSIVE AND WILL CONTINUE TO DIMINISH THIS EVENING AS THE FRONT BEGINS TO WASH OUT. HOWEVER...UPPER LEVEL DIVERGENCE AND UP TO 500 J/KG OF CAPE ON RUC SOUNDINGS WILL LIKELY KEEP SHOWERS/THUNDERSTORMS GOING THROUGH THE EVENING HOURS. MODEL QPF IS NOTHING TO SNEEZE AT WITH NAM/ECMWF SHOWING UP TO 0.80 INCH AND GFS UP TO 0.25 INCH IN THE EAST. LOCAL MESO MODELS ALSO SHOW A REGENERATION OF PRECIP OVER THE EAST FOR THE EVENING. SINCE WE ONLY NEED 0.01 TO VERIFY AS A WET PERIOD...SO WILL BUMP POPS UP TO LIKELY ACROSS MUCH OF THE AREA FOR MAINLY THIS EVENING... ESPECIALLY IN THE MKE METRO. THE WEAK FRONT STALLS OVER NORTHERN OR CENTRAL ILLINOIS WEDNESDAY... PROVIDING THE FOCUS FOR ROUNDS OF SHOWERS AND THUNDERSTORMS SOUTH. IN A STRANGE TWIST OF EVENTS...THE NAM IS NOW THE MODEL THAT WANTS TO SHUNT THINGS WELL SOUTH AND THE GFS/ECMWF ARE THE MODELS THAT TEND TO BRING SOME CHANCES OF RAIN INTO THE FAR SOUTHERN CWA WEDNESDAY/WEDNESDAY NIGHT/EARLY THURSDAY. GIVEN THE CURRENT LACK OF URGENCY FOR THIS FRONT TO PUSH SOUTH LENDS ME TO BELIEVE THE GFS/ECMWF SOLUTION A BIT MORE. DRY NORTHEASTERLY FLOW WILL LIKELY ERODE THE NORTHERN EDGE OF RAIN...SO WILL KEEP CHC POPS ALONG THE ILLINOIS BORDER AND NOT ALLOW THE SLIGHT CHC TO EXIST NORTH I-94 FOR THESE THREE PERIODS. COULD BE A CHILLY DAY ALONG THE LAKE WEDNESDAY AND THURSDAY WITH EAST WINDS OFF LOW 50 DEGREE WATER IN THE NEARSHORE AS SHOWN ON THE SSEC MODIS SEA SURFACE PLOT. .LONG TERM...FRIDAY THROUGH NEXT TUESDAY. MODELS CONTINUE TO BE IN GOOD AGREEMENT DEALING WITH A RELATIVELY STRONG UPPER LOW MOVING INTO THE GREAT LAKES FRIDAY...AND REMAINING NEARBY FOR THE WEEKEND. THE STATIONARY FRONT TO THE SOUTH WILL LIKELY KEEP THE BETTER MOISTURE RETURN FROM REACHING US BEFORE THE NEXT COLD FRONT ARRIVES FRIDAY NIGHT. THIS RESULTS IN A MEAGER CHANCE FOR RAIN WITH THE FRONT...HOWEVER WRAP AROUND STRATOCUMULUS AND ISO-SCT SHOWERS WILL LIKELY ACCOMPANY THE UNSEASONABLY COLD -16C H5 TEMPS SATURDAY AND -18C H5 TEMPS SUNDAY. HIGH PRESSURE NEARBY WITH CLEARING SKIES AND ONLY WEAK WAA SUNDAY NIGHT WILL BRING A COLD NIGHT WITH LOWS IN THE LOW-MID 40S INLAND. LONG RANGE GUIDANCE BEGINS TO SHOW A RIDGE IN THE PLAINS PUSHING INTO THE GREAT LAKES IN THE DAY 7-10 RANGE...POSSIBLY BRINGING MORE SUMMERLIKE TEMPERATURES IN HERE FOR LABOR DAY WEEKEND. && .AVIATION...A COLD FRONT WILL SLOWLY DRIFT ACROSS SOUTHERN WISCONSIN EARLY THIS EVENING THROUGH LATE TONIGHT. THE FRONT SHOULD EXIT SOUTH INTO ILLINOIS BY WEDNESDAY MORNING. SCATTERED SHOWERS AND STORMS WILL TRACK ALONG THE FRONT...WITH THE CHANCE FOR IFR CIGS/VSBY IN LIGHT PCPN INCREASING DURING THE OVERNIGHT HOURS. WIDESPREAD MVFR CIGS/VSBYS POSSIBLE TOWARD 12Z WED IN WAKE OF FRONT BEFORE DRY NORTHEASTERLY AIR SCATTERS CIGS OUT. IT IS UNCERTAIN EXACTLY HOW FAR SOUTH OF THE WI/IL BORDER THE FRONT WILL STALL WED MORNING. SKIES SHOULD SCATTER OUT BY 13Z AT MSN...AND SOMETIME AROUND 18Z AT ENW IF THE FRONT PUSHES FAR ENOUGH SOUTH. && .MARINE...WEST WINDS WILL EARLY THIS EVENING WITH THE APPROACH OF A COLD FRONT. THE FRONTAL PASSAGE TONIGHT WILL SWING WINDS AROUND TO THE NORTH THEN NORTHEAST BY WEDNESDAY MORNING. WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA WITH NORTHEAST FETCH...ALTHOUGH WAVES ARE EXPECTED TO REACH 3 TO 4 FEET BY WED AFTERNOON AND PERSIST THROUGH WED NIGHT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...BORGHOFF AVIATION/MARINE...CRONCE CORRECTED TO REMOVE RECORD TEMPERATURE WORDING FOR SUNDAY NIGHT. MADISON/S RECORD LOW IS 37...NOT MID 40S.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 341 PM CDT TUE AUG 25 2009 WIZ046-047-051-052-056>060-062>072-260915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 341 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT DRIFTING ACROSS SOUTHERN WISCONSIN WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COLD FRONT WILL STALL JUST SOUTH OF WISCONSIN BY WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN WISCONSIN FROM TIME TO TIME WEDNESDAY THROUGH FRIDAY...ESPECIALLY ACROSS THE FAR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-260915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 341 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THE COLD FRONT WILL STALL JUST SOUTH OF WISCONSIN BY WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN WISCONSIN FROM TIME TO TIME WEDNESDAY THROUGH FRIDAY...ESPECIALLY ACROSS THE FAR SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHEAST WINDS WILL BUILD WAVES TO NEAR 4 FEET LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. THE COLD FRONT WILL STALL SOUTH OF WISCONSIN BY WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME WEDNESDAY THROUGH FRIDAY...ESPECIALLY SOUTH OF PORT WASHINGTON. MRC WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 459 PM CDT TUE AUG 25 2009 WIZ051-052-058>060-252230- DODGE-FOND DU LAC-OZAUKEE-SHEBOYGAN-WASHINGTON- 459 PM CDT TUE AUG 25 2009 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH DODGE...WASHINGTON ...AND OZAUKEE COUNTIES... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF HARTFORD...MOVING EAST AT 40 MPH. WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF KEWASKUM BY 510 PM CDT... WEST BEND BY 515 PM CDT... WEST BEND AIRPORT BY 520 PM CDT... NEWBURG BY 525 PM CDT... FREDONIA AND SAUKVILLE BY 530 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KUHLMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 523 PM CDT TUE AUG 25 2009 WIZ058>060-065-066-252300- DODGE-MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA- 523 PM CDT TUE AUG 25 2009 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN WASHINGTON AND OZAUKEE COUNTIES... AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT WASHINGTON TO 6 MILES SOUTH OF HARTFORD...MOVING SOUTHEAST AT 25 MPH. WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... GRAFTON AND CEDARBURG BY 530 PM CDT... MEQUON AND THIENSVILLE BY 540 PM CDT... MENOMONEE FALLS AND LANNON BY 545 PM CDT... BROWN DEER BY 550 PM CDT... RIVER HILLS AND BAYSIDE BY 555 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KUHLMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT TUE AUG 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 3 SSE THERESA 43.48N 88.43W
08/25/2009 U59 MPH DODGE WI PUBLIC
SMALL BRANCHES DOWN ALONG HWY 175.
&&
KUHLMANThe Milwaukee radar (KMKX), 42 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a home's chimney and started a fire in the attic and roof area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194848.